Alert archive / North Carolina / Flash Flood Watches in 2011

Flash Flood Watch 1, NWS Raleigh, NC

March 9, 20117 counties in North Carolina

NWS Raleigh, NC issued this flash flood watch at Mar 9, 2011, 3:42 AM EST for 7 counties in North Carolina. It took effect at Mar 9, 2011, 4:00 PM EST. It was in force for 21 hr.

The area

The counties it named.

The facts

Issued
Mar 9, 2011, 3:42 AM EST (08:42 UTC)
In effect from
Mar 9, 2011, 4:00 PM EST
Expired
Mar 10, 2011, 1:01 PM EST
In force
21 hr
Issued by
NWS Raleigh, NC
Flood severity
None

Counties Alamance County, NC, Davidson County, NC, Forsyth County, NC, Guilford County, NC, Person County, NC, Randolph County, NC, Stanly County, NC

The radar

The Raleigh/Durham radar (KRAX), 123 km from the middle of the area, began a volume at 08:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 8.7 hours before the alert went out and 19 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2011-03-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2011-03-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2670 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
325 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

309 
WGUS62 KRAH 090842
FFARAH

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE RALEIGH NC
342 AM EST WED MAR 9 2011

...HEAVY RAINS WILL BRING A THREAT OF FLOODING...

.A POWERFUL STORM SYSTEM WILL CROSS THE REGION THIS EVENING
THROUGH THURSDAY. STRONG SOUTHEAST TO SOUTH WINDS JUST AHEAD OF
THIS SYSTEM WILL PUMP ABUNDANT MOISTURE INTO THE AREA... BRINGING
WIDESPREAD MODERATE TO HEAVY RAINFALL ACROSS THE WESTERN PIEDMONT
LATE THIS AFTERNOON THROUGH MIDDAY THURSDAY.

NCZ007-021>023-038-039-073-092130-
/O.NEW.KRAH.FF.A.0001.110309T2100Z-110310T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PERSON-FORSYTH-GUILFORD-ALAMANCE-DAVIDSON-RANDOLPH-STANLY-
INCLUDING THE CITIES OF...ROXBORO...WINSTON-SALEM...GREENSBORO...
HIGH POINT...BURLINGTON...LEXINGTON...ASHEBORO...ALBEMARLE
342 AM EST WED MAR 9 2011

...FLASH FLOOD WATCH IN EFFECT FROM THIS AFTERNOON THROUGH
THURSDAY AFTERNOON...

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* FLASH FLOOD WATCH FOR A PORTION OF CENTRAL NORTH CAROLINA...
 INCLUDING THE FOLLOWING AREAS...ALAMANCE...DAVIDSON...
 FORSYTH...GUILFORD...PERSON...RANDOLPH AND STANLY.

* FROM LATE THIS AFTERNOON THROUGH EARLY THURSDAY AFTERNOON

* A POWERFUL LOW PRESSURE SYSTEM WILL MOVE SLOWLY EAST THROUGH THE
  AREA LATE TODAY THROUGH THURSDAY. STRONG SOUTHEAST TO SOUTH
  WINDS WILL PUMP VERY MOIST AIR INTO THE REGION JUST AHEAD OF
  THIS STORM SYSTEM... BRINGING WIDESPREAD MODERATE TO HEAVY
  RAINFALL FROM LATE THIS AFTERNOON THROUGH EARLY THURSDAY
  AFTERNOON. RAINFALL TOTALS OF 2 TO 3 INCHES ARE EXPECTED... WITH
  ISOLATED HIGHER AMOUNTS POSSIBLE. THIS RAIN WILL QUICKLY RUNOFF
  INTO CREEKS... STREAMS... AND DITCHES.

* RAPID RISES ARE POSSIBLE ON RIVERS AND STREAMS ACROSS THE
  AREA... INCLUDING BUFFALO CREEK... HORSEPEN CREEK... AND RYAN
  CREEK IN GUILFORD COUNTY... MUDDY CREEK AND SILAS CREEK IN
  FORSYTH COUNTY... AND LITTLE CREEK AND THE ROCKY RIVER IN STANLY
  COUNTY. URBAN AREAS... INCLUDING GREENSBORO... HIGH POINT...
  ASHEBORO... ALBEMARLE... WINSTON-SALEM... AND ROXBORO MAY
  EXPERIENCE SIGNIFICANT STREET FLOODING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION...
ESPECIALLY AT NIGHT WHEN FLOOD WATERS MAY BE VERY DIFFICULT TO
SEE. PEOPLE IN THE WATCH AREA SHOULD CLOSELY MONITOR FORECASTS AND
WEATHER CONDITIONS... AND BE PREPARED TO TAKE ACTION SHOULD FLASH
FLOOD WARNINGS BE ISSUED.

&&

$$

HARTFIELD
5 follow-up statements
407 
WGUS62 KRAH 091744 AAA
FFARAH

FLOOD WATCH...UPDATED
NATIONAL WEATHER SERVICE RALEIGH NC
1244 PM EST WED MAR 9 2011

...HEAVY RAINS WILL BRING A THREAT OF FLOODING TONIGHT AND
THURSDAY...

.A POWERFUL STORM SYSTEM WILL CROSS THE REGION TONIGHT THROUGH
THURSDAY. STRONG SOUTHERLY WINDS AHEAD OF THIS SYSTEM WILL PUMP
ABUNDANT MOISTURE INTO THE AREA...ALLOWING WIDESPREAD MODERATE TO
HEAVY RAINFALL OVER THE WESTERN PIEDMONT LATE THIS AFTERNOON
THROUGH MIDDAY THURSDAY.

NCZ007-021>023-038-039-073-101030-
/O.CON.KRAH.FF.A.0001.110309T2100Z-110310T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PERSON-FORSYTH-GUILFORD-ALAMANCE-DAVIDSON-RANDOLPH-STANLY-
INCLUDING THE CITIES OF...ROXBORO...WINSTON-SALEM...GREENSBORO...
HIGH POINT...BURLINGTON...LEXINGTON...ASHEBORO...ALBEMARLE
1244 PM EST WED MAR 9 2011

...FLASH FLOOD WATCH REMAINS IN EFFECT FROM 4 PM EST THIS
AFTERNOON THROUGH THURSDAY AFTERNOON...

THE FLASH FLOOD WATCH CONTINUES FOR

* A PORTION OF CENTRAL NORTH CAROLINA...INCLUDING THE FOLLOWING 
 AREAS...ALAMANCE...DAVIDSON...FORSYTH...GUILFORD...PERSON...
 RANDOLPH AND STANLY.

* FROM 4 PM EST THIS AFTERNOON THROUGH THURSDAY AFTERNOON

* A POWERFUL LOW PRESSURE SYSTEM WILL MOVE SLOWLY EAST THROUGH THE
  AREA TONIGHT AND THURSDAY. STRONG SOUTHERLY FLOW AHEAD OF THE
  STORM WILL PUMP ABUNDANT MOISTURE INTO CENTRAL NORTH
  CAROLINA...RESULTING IN WIDESPREAD MODERATE TO HEAVY RAINFALL
  FROM LATE THIS AFTERNOON THROUGH EARLY THURSDAY AFTERNOON.
  RAINFALL TOTALS OF 2 TO 3 INCHES ARE EXPECTED...WITH ISOLATED
  HIGHER AMOUNTS POSSIBLE. THIS RAIN WILL QUICKLY RUNOFF INTO
  CREEKS...STREAMS...AND DITCHES.

* RAPID RISES ARE POSSIBLE ON RIVERS AND STREAMS ACROSS THE
  AREA...INCLUDING BUFFALO CREEK...HORSEPEN CREEK AND RYAN CREEK
  IN GUILFORD COUNTY...MUDDY CREEK AND SILAS CREEK IN FORSYTH
  COUNTY...AND LITTLE CREEK AND THE ROCKY RIVER IN STANLY COUNTY.
  URBAN AREAS...INCLUDING GREENSBORO...HIGH POINT...ASHEBORO...
  ALBEMARLE...WINSTON-SALEM...AND ROXBORO MAY EXPERIENCE
  SIGNIFICANT STREET FLOODING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION...
ESPECIALLY AT NIGHT WHEN FLOOD WATERS MAY BE VERY DIFFICULT TO
SEE. PEOPLE IN THE WATCH AREA SHOULD CLOSELY MONITOR FORECASTS
AND WEATHER CONDITIONS...AND BE PREPARED TO TAKE ACTION SHOULD
FLASH FLOOD WARNINGS BE ISSUED.

$$

VINCENT
528 
WGUS62 KRAH 092257
FFARAH

FLOOD WATCH
NATIONAL WEATHER SERVICE RALEIGH NC
557 PM EST WED MAR 9 2011

...HEAVY RAINS WILL BRING A THREAT OF FLOODING TONIGHT AND
THURSDAY...

.A POWERFUL STORM SYSTEM WILL CROSS THE REGION TONIGHT THROUGH
THURSDAY. STRONG SOUTHERLY WINDS AHEAD OF THIS SYSTEM WILL PUMP
ABUNDANT MOISTURE INTO THE AREA...CAUSING WIDESPREAD MODERATE TO
HEAVY RAINFALL OVER THE WESTERN PIEDMONT TONIGHT THROUGH MIDDAY
THURSDAY.

NCZ007-021>023-038-039-073-101100-
/O.CON.KRAH.FF.A.0001.000000T0000Z-110310T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PERSON-FORSYTH-GUILFORD-ALAMANCE-DAVIDSON-RANDOLPH-STANLY-
INCLUDING THE CITIES OF...ROXBORO...WINSTON-SALEM...GREENSBORO...
HIGH POINT...BURLINGTON...LEXINGTON...ASHEBORO...ALBEMARLE
557 PM EST WED MAR 9 2011

...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH THURSDAY
AFTERNOON...

THE FLASH FLOOD WATCH CONTINUES FOR

* A PORTION OF CENTRAL NORTH CAROLINA...INCLUDING THE FOLLOWING 
 AREAS...ALAMANCE...DAVIDSON...FORSYTH...GUILFORD...PERSON...
 RANDOLPH AND STANLY.

* THROUGH THURSDAY AFTERNOON

* A POWERFUL LOW PRESSURE SYSTEM WILL MOVE SLOWLY EAST THROUGH THE
  AREA TONIGHT AND THURSDAY. STRONG SOUTHERLY FLOW AHEAD OF THE
  STORM WILL PUMP ABUNDANT MOISTURE INTO CENTRAL NORTH
  CAROLINA...RESULTING IN WIDESPREAD MODERATE TO HEAVY RAINFALL THROUGH
  EARLY THURSDAY AFTERNOON. RAINFALL TOTALS OF 2 TO 3 INCHES ARE
  EXPECTED...WITH ISOLATED HIGHER AMOUNTS POSSIBLE. THIS RAIN WILL
  QUICKLY RUNOFF INTO CREEKS...STREAMS...AND DITCHES.

* RAPID RISES ARE POSSIBLE ON RIVERS AND STREAMS ACROSS THE 
  AREA...INCLUDING BUFFALO CREEK...HORSEPEN CREEK AND RYAN CREEK 
  IN GUILFORD COUNTY...MUDDY CREEK AND SILAS CREEK IN FORSYTH 
  COUNTY...AND LITTLE CREEK AND THE ROCKY RIVER IN STANLY 
  COUNTY. URBAN AREAS...INCLUDING GREENSBORO...HIGH POINT...
  ASHEBORO... ALBEMARLE...WINSTON-SALEM...AND ROXBORO MAY 
  EXPERIENCE SIGNIFICANT STREET FLOODING. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION...
ESPECIALLY AT NIGHT WHEN FLOOD WATERS MAY BE VERY DIFFICULT TO
SEE. PEOPLE IN THE WATCH AREA SHOULD CLOSELY MONITOR FORECASTS
AND WEATHER CONDITIONS...AND BE PREPARED TO TAKE ACTION SHOULD
FLASH FLOOD WARNINGS BE ISSUED.

$$
789 
WGUS62 KRAH 100324
FFARAH

FLOOD WATCH
NATIONAL WEATHER SERVICE RALEIGH NC
1024 PM EST WED MAR 9 2011

...HEAVY RAINS WILL BE POSSIBLE THURSDAY...

.A POWERFUL STORM SYSTEM WILL APPROACH FROM THE WEST OVERNIGHT AND
CROSS THE REGION THURSDAY. STRONG SOUTHERLY WINDS AHEAD OF THIS
SYSTEM WILL PUMP ABUNDANT MOISTURE INTO THE AREA...CAUSING
NUMEROUS SHOWERS WITH HEAVY RAINFALL TO DEVELOP BY EARLY THURSDAY
MORNING OVER THE WESTERN PIEDMONT.

NCZ007-021>023-038-039-073-101200-
/O.CON.KRAH.FF.A.0001.000000T0000Z-110310T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PERSON-FORSYTH-GUILFORD-ALAMANCE-DAVIDSON-RANDOLPH-STANLY-
INCLUDING THE CITIES OF...ROXBORO...WINSTON-SALEM...GREENSBORO...
HIGH POINT...BURLINGTON...LEXINGTON...ASHEBORO...ALBEMARLE
1024 PM EST WED MAR 9 2011

...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH THURSDAY
AFTERNOON...

THE FLASH FLOOD WATCH CONTINUES FOR

* A PORTION OF CENTRAL NORTH CAROLINA...INCLUDING THE FOLLOWING 
  AREAS...ALAMANCE...DAVIDSON...FORSYTH...GUILFORD...PERSON...
  RANDOLPH AND STANLY.

* THROUGH THURSDAY AFTERNOON

* A POWERFUL LOW PRESSURE SYSTEM WILL MOVE SLOWLY EAST TOWARD OUR
  REGION OVERNIGHT AND CROSS OUR AREA THURSDAY. STRONG SOUTHERLY
  FLOW AHEAD OF THE STORM WILL PUMP ABUNDANT MOISTURE INTO CENTRAL
  NORTH CAROLINA...RESULTING IN NUMEROUS SHOWERS WITH LOCALLY
  HEAVY RAIN BY EARLY THURSDAY MORNING...CONTINUING INTO EARLY
  THURSDAY AFTERNOON. RAINFALL TOTALS OF 1.5 TO 2 INCHES ARE
  EXPECTED...WITH ISOLATED HIGHER AMOUNTS POSSIBLE. THIS RAIN WILL
  QUICKLY RUNOFF INTO CREEKS...STREAMS...AND DITCHES.

* RAPID RISES ARE POSSIBLE ON RIVERS AND STREAMS ACROSS THE 
  AREA...INCLUDING BUFFALO CREEK...HORSEPEN CREEK AND RYAN CREEK 
  IN GUILFORD COUNTY...MUDDY CREEK AND SILAS CREEK IN FORSYTH 
  COUNTY...AND LITTLE CREEK AND THE ROCKY RIVER IN STANLY 
  COUNTY. URBAN AREAS...INCLUDING GREENSBORO...HIGH POINT... 
  ASHEBORO... ALBEMARLE...WINSTON-SALEM...AND ROXBORO MAY 
  EXPERIENCE SIGNIFICANT STREET FLOODING. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION...
ESPECIALLY AT NIGHT WHEN FLOOD WATERS MAY BE VERY DIFFICULT TO
SEE. PEOPLE IN THE WATCH AREA SHOULD CLOSELY MONITOR FORECASTS
AND WEATHER CONDITIONS...AND BE PREPARED TO TAKE ACTION SHOULD
FLASH FLOOD WARNINGS BE ISSUED.

$$
210 
WGUS62 KRAH 100840
FFARAH

FLOOD WATCH
NATIONAL WEATHER SERVICE RALEIGH NC
340 AM EST THU MAR 10 2011

...HEAVY RAINS ARE POSSIBLE THROUGH EARLY THIS AFTERNOON...

.A POWERFUL STORM SYSTEM WILL CROSS THE REGION TODAY. STRONG
SOUTHERLY WINDS AHEAD OF THIS SYSTEM WILL PUMP ABUNDANT MOISTURE
INTO THE AREA... CAUSING NUMEROUS SHOWERS WITH HEAVY RAINFALL TO
MOVE THROUGH THE WESTERN PIEDMONT THROUGH EARLY THIS AFTERNOON.

NCZ007-021>023-038-039-073-101800-
/O.CON.KRAH.FF.A.0001.000000T0000Z-110310T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PERSON-FORSYTH-GUILFORD-ALAMANCE-DAVIDSON-RANDOLPH-STANLY-
INCLUDING THE CITIES OF...ROXBORO...WINSTON-SALEM...GREENSBORO...
HIGH POINT...BURLINGTON...LEXINGTON...ASHEBORO...ALBEMARLE
340 AM EST THU MAR 10 2011

...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 1 PM EST THIS
AFTERNOON...

THE FLASH FLOOD WATCH CONTINUES FOR

* A PORTION OF CENTRAL NORTH CAROLINA...INCLUDING THE FOLLOWING
 AREAS...ALAMANCE...DAVIDSON...FORSYTH...GUILFORD...PERSON...
 RANDOLPH AND STANLY.

* UNTIL 1 PM EST THIS AFTERNOON

* A POWERFUL LOW PRESSURE SYSTEM WILL MOVE SLOWLY EAST ACROSS OUR
  AREA TODAY. STRONG SOUTHERLY FLOW AHEAD OF THIS STORM WILL PUMP
  ABUNDANT MOISTURE INTO CENTRAL NORTH CAROLINA...RESULTING IN
  NUMEROUS SHOWERS WITH LOCALLY HEAVY RAIN THIS MORNING THROUGH
  EARLY AFTERNOON. RAINFALL TOTALS OF 1 TO 2 INCHES ARE
  EXPECTED... WITH ISOLATED HIGHER AMOUNTS POSSIBLE. THIS RAIN
  WILL QUICKLY RUNOFF INTO CREEKS...STREAMS...AND DITCHES.

* RAPID RISES ARE POSSIBLE ON RIVERS AND STREAMS ACROSS THE 
 AREA...INCLUDING BUFFALO CREEK...HORSEPEN CREEK AND RYAN CREEK 
 IN GUILFORD COUNTY...MUDDY CREEK AND SILAS CREEK IN FORSYTH 
 COUNTY...AND LITTLE CREEK AND THE ROCKY RIVER IN STANLY 
 COUNTY. URBAN AREAS...INCLUDING GREENSBORO...HIGH POINT... 
 ASHEBORO... ALBEMARLE...WINSTON-SALEM...AND ROXBORO... MAY 
 EXPERIENCE SIGNIFICANT STREET FLOODING. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.
PEOPLE IN THE WATCH AREA SHOULD CLOSELY MONITOR FORECASTS AND
WEATHER CONDITIONS...AND BE PREPARED TO TAKE ACTION SHOULD FLASH
FLOOD WARNINGS BE ISSUED.

$$

HARTFIELD
835 
WGUS62 KRAH 101801
FFARAH

FLOOD WATCH
NATIONAL WEATHER SERVICE RALEIGH NC
101 PM EST THU MAR 10 2011


NCZ007-021>023-038-039-073-101915-
/O.CAN.KRAH.FF.A.0001.000000T0000Z-110310T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PERSON-FORSYTH-GUILFORD-ALAMANCE-DAVIDSON-RANDOLPH-STANLY-
INCLUDING THE CITIES OF...ROXBORO...WINSTON-SALEM...GREENSBORO...
HIGH POINT...BURLINGTON...LEXINGTON...ASHEBORO...ALBEMARLE
101 PM EST THU MAR 10 2011

...FLASH FLOOD WATCH IS CANCELLED...

THE FLASH FLOOD WATCH FOR A PORTION OF CENTRAL NORTH CAROLINA HAS
BEEN CANCELLED. RAINFALL AMOUNTS HAVE BEEN LESS THAN FIRST
ANTICIPATED...THEREFORE WIDESPREAD FLASH FLOODING IS NOT
EXPECTED. HOWEVER...LOCALLY HEAVY RAINFALL THIS AFTERNOON MAY
CAUSE MINOR STREET FLOODING AND RAPID RISES ON CREEKS AND STREAMS.

$$

KRR

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this flash flood watch went out at Mar 9, 3:15 AM EST, 27 minutes earlier.

Area forecast discussion, Mar 9, 3:15 AM EST, 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
315 AM EST WED MAR 9 2011

.SYNOPSIS...
HIGH PRESSURE RIDGING INTO THE AREA FROM THE NORTH WILL SHIFT EAST
AND OFFSHORE THIS MORNING. A STRONG STORM SYSTEM WILL APPROACH FROM
THE WEST THIS AFTERNOON AND CROSS THE AREA TONIGHT THROUGH THURSDAY.

&&

.NEAR TERM /TODAY THROUGH THURSDAY NIGHT/...
AS OF 250 AM WEDNESDAY...

THROUGH TODAY: A STRONG RIDGE WITH A CENTRAL PRESSURE NEAR 1045 MB
OVER QUEBEC WILL STRENGTHEN FURTHER TODAY AS IT DRIFTS SLOWLY EAST
BUT CONTINUES TO RIDGE SOUTHWARD INTO NC. SURFACE DEW POINTS IN NC
HAVE BEEN STEADILY CLIMBING IN THE LAST SEVERAL HOURS WITH A LIGHT
FLOW NOW MAINLY FROM THE EAST. THIS INCREASING MOISTURE AND
STRENGTHENING LOW LEVEL UPGLIDE AT 280K-285K WILL FOSTER THICKENING
OF LOW STRATUS HEADING THROUGH THE MORNING. WITH INITIALLY DRY AIR
THROUGH THE COLUMN... IT WILL TAKE SEVERAL MORE HOURS FOR IT TO
FULLY SATURATE... ALTHOUGH BLENDED TOTAL PRECIP WATER IMAGERY SHOWS
THE 1"+ VALUES NOT FAR AWAY... EXPANDING QUICKLY INTO GA AND
CENTRAL/ERN TN. SEE LITTLE REASON TO CHANGE EXISTING FORECAST OF
CHANCE POPS OVER THE WRN CWA THIS MORNING INCREASING TO CATEGORICAL
WEST AND CHANCE EAST AS MOIST UPGLIDE STRENGTHENS AND DEEPENS TO
EXTEND FROM 290K THROUGH 310K. POLEWARD PRECIP WATER FLUX INTO THE
WRN PIEDMONT IS EXPECTED TO INCREASE RAPIDLY THIS AFTERNOON WHILE
THE WARM LAYER (LCL-TO-FREEZING-LEVEL) DEEPENS TO 3 KM... SUGGESTING
DOMINANT WARM RAIN PROCESSES. THE TRIAD AREA HAS ALSO SEEN THE MOST
PRECIP IN THE LAST COUPLE OF WEEKS... 1-2 INCHES ABOVE NORMAL
ACCORDING TO DATA FROM WATER.WEATHER.GOV... AND THE GREENSBORO/
WINSTON-SALEM/ HIGH POINT AREAS HAVE SEVERAL LOCATIONS AND CREEKS
THAT ARE SUSCEPTIBLE TO FLOODING IN RESPONSE TO HEAVY RAIN. MODEL
QPF INDICATES A HALF INCH IS POSSIBLE HERE BEFORE NIGHTFALL TODAY.
THUS... WILL ISSUE A FLASH FLOOD WATCH EFFECTIVE FROM 4 PM TODAY
THROUGH NOON THURSDAY FOR AREAS ALONG AND NORTHWEST OF A LINE FROM
ALBEMARLE TO ASHEBORO TO ROXBORO. STILL EXPECT HIGHS TODAY TO RANGE
FROM THE LOW 50S IN THE TRIAD TO 58-66 ELSEWHERE... AS THE RAIN INTO
THE RETREATING COOL SURFACE RIDGE INDUCES WEAK IN SITU DAMMING AND
REINFORCES THE EXISTING COOL STABLE POOL. THIS IS WELL DEPICTED BY
THE MOST RECENT HRRR MODEL OUTPUT... WHICH SHOWS HIGH SURFACE
THETA-E SURGING NORTHWESTWARD TOWARD - BUT NOT THROUGH - THE TRIAD
THIS AFTERNOON.

FOR TONIGHT THROUGH THURSDAY NIGHT: LITTLE HAS CHANGED WITH THE
EXPECTATIONS OF LOCALLY HEAVY RAINFALL AND THE RISK OF STRONG TO
SEVERE STORMS AND ISOLATED TORNADOES.

THE MID LEVEL TROUGH FROM THE MIDWEST THROUGH MO/AR HEADS EAST AND
TAKES ON A NEGATIVE TILT WHILE CLOSING OFF A VORTEX OVER CENTRAL
TN/EASTERN KY BY THURSDAY AFTERNOON... THEN CULMINATES IN ONE LOW
OVER WV AND A SECOND NEAR LAKE ERIE BY THURSDAY NIGHT. AS THE
CORRESPONDING SURFACE COLD FRONT PIVOTS TO THE ENE MOVING SLOWLY
THROUGH NC LATE TONIGHT THROUGH THURSDAY EVENING... A PRIMARY LOW
TRACKS JUST NORTH OF THE OHIO VALLEY... BUT AN IMPORTANT SECONDARY
LOW APPEARS LIKELY TO FORM OVER THE SOUTHERN FOOTHILLS OF NC OR
UPSTATE SC LATE TONIGHT AND MOVE TO THE NORTHEAST THROUGH CENTRAL NC
THURSDAY MORNING THROUGH MID TO LATE AFTERNOON. WITH SOUTHEASTERLY
(AND HIGHLY AGEOSTROPHIC) SURFACE FLOW TOPPED BY STRONG (40-50 KT)
FLOW FROM THE SSW TONIGHT THROUGH THURSDAY MORNING AS THE LOW LEVEL
JET TRAVERSES THE AREA... LOW LEVEL SHEAR BECOMES INTENSE WITH 0-1
KM HELICITY AROUND 400 M2/S2 ACCORDING TO THE NAM/GFS/ECMWF... AND
COULD BE EVEN HIGHER NEAR THE EXPECTED STABLE POOL BOUNDARY IN THE
NW PIEDMONT. DYNAMIC FORCING IMPROVES OVER NC TONIGHT WITH
INCREASING UPPER DIVERGENCE AS THE UPPER JET OVER THE OH VALLEY
SHIFTS A BIT ENE AND STRENGTHENS TO OVER 140 KTS... SO DESPITE THE
ABSENCE OF INSTABILITY THROUGH MUCH OF TONIGHT... THE IMPROVING
DYNAMIC LIFT COMBINED WITH THE STRONG SHEAR WILL BRING ABOUT A RISK
OF ISOLATED TORNADOES OVERNIGHT. THE LOW LEVEL SHEAR WANES A BIT
THROUGH THURSDAY MORNING AS THE LOW LEVEL FLOW VEERS TO MORE
SOUTHERLY... BUT THE SEVERE THREAT ONLY INCREASES FURTHER WITH
GREATER DYNAMIC AND THERMODYNAMIC FORCING. THE MID LEVEL TROUGH
TAKES ON A NEGATIVE TILT AS IT SWINGS ENE THROUGH NC WITH AN 80+ KT
MID LEVEL JET CORE DIVING INTO THE SW SIDE OF THE TROUGH. MID LEVEL
HEIGHT FALLS OF 100-160 METERS ARE EXPECTED WITH INCREASING DPVA.
INSTABILITY SHOULD BE RISING AS WELL WITH STEEPENING LAPSE RATES
THROUGH THE LOW AND MID LEVELS. WHILE MLCAPE STILL APPEARS MODEST
AT 200-400 J/KG... IT WILL NOT TAKE MUCH TO TILT AND STRETCH THE
EXISTING VORTICITY FIELD... AND AN INCOMING MID LEVEL DRY PUNCH FROM
THE SSW SHOULD RAPIDLY STEEPEN WET BULB LAPSE RATES. EVEN AS THE
TORNADO THREAT LESSENS AS LOW LEVEL WINDS SLOWLY VEER TO SSW... THE
IMPROVING INSTABILITY AND LONG STRAIGHTENING HODOGRAPHS SUGGEST A
TREND TOWARD A RISK OF DAMAGING STRAIGHT LINE WINDS WITHIN
FAST-MOVING BOWING SEGMENTS. THE SEVERE THREAT SHOULD WANE QUICKLY
BY EARLY EVENING AS THE LOW LEVEL WINDS BECOME WESTERLY AND AS THE
MID LEVEL TROUGH SHIFTS TO OUR ENE. WILL TAPER DOWN POPS DURING THE
EVENING SW TO NE... A MINIMAL CHANGE FROM THE EARLIER FORECAST.

REGARDING RAINFALL... WITH STRONG LOW LEVEL MOISTURE TRANSPORT... A
SIGNIFICANT LOW LEVEL WIND COMPONENT ORTHOGONAL TO THE HIGHER
TERRAIN... AND PW VALUES EXCEEDING 200% OF NORMAL... HEAVY RAINFALL
IS LIKELY THROUGH MIDDAY THURSDAY OVER THE WESTERN PIEDMONT... WITH
RAPID RISES POSSIBLE ON CREEKS AND STREAMS AND FLOODING POSSIBLE IN
URBAN AREAS DESPITE THE ONGOING DROUGHT. EXPECT STORM TOTAL RAINFALL
TO RANGE FROM 1.25-1.5" OVER THE COASTAL PLAIN TO 2.5-3.0" IN THE
NORTHWEST CWA.

REGARDING TEMPS... EXPECT NEARLY STEADY OR SLOWLY RISING TEMPS
TONIGHT... HIGHS OF 60-68 THURSDAY... AND LOWS 34-40 THURSDAY NIGHT
WITH ONLY PARTIAL CLEARING AS THE MID LEVEL PRESSURE AND THERMAL
TROUGH PASS OVERHEAD WITH RESIDUAL LOW LEVEL MOISTURE. -GIH

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
AS OF 310 AM WEDNESDAY...

THROUGH THE COLD FRONT ASSOCIATED WITH THURSDAYS POWERFUL STORM
SYSTEM WILL BE FAR EAST OFFSHORE...THE MEAN TROUGH AXIS WILL MEANDER
ACROSS THE CWA ON FRIDAY.  MODELS SHOW QUITE A BIT OF WRAP AROUND
MOISTURE AS THE UPPER LOW DEPARTS THE OHIO VALLEY REGION.  WHILE
MUCH OF THIS MOISTURE WILL BE LOST IN NW FLOW ACROSS THE
MOUNTAINS...HAVE INCREASED CLOUD COVER TO PARTLY CLOUDY DURING THE
DAY FRIDAY.  MODELS ALSO GIVE NW WIND SPEEDS OF 10-15KT...STRONGEST
EARLY IN THE DAY AND DECREASING AS THE PRESSURE GRADIENT SUBSIDES.
THIS COMBINED WITH BELOW NORMAL 1000-850MB THICKNESS SUGGESTS HIGHS
ON THE COOLER SIDE OF GUIDANCE...54-60 NW TO SE.

SKIES WILL CLEAR FRIDAY EVENING AS HIGH PRESSURE BUILDS ACROSS THE
GULF COAST STATES.  WITH LIGHT WINDS LOWS SHOULD EASILY REACH THE
LOWER 30S IN MANY AREAS.

THE HIGH PRESSURE OVER THE SOUTHEAST IS QUICKLY SUPPRESSED FURTHER
SOUTH SATURDAY AS A FAST MOVING SYSTEM CLIPS THE GREAT LAKE STATES.
A BRIEF SHOT OF SW FLOW WILL SEND TEMPS BACK INTO THE MID 60S BY
SATURDAY AFTERNOON...WITH A WEAK DRY COLD FRONT SLIPPING SOUTH
THROUGH NC LATE SATURDAY NIGHT (GFS) OR SUNDAY (ECMWF).  PREFER THE
SLOWER PROGRESSION OF THE WEAK FRONT GIVEN SEPARATION AND WEAK PUSH
FROM THE PARENT HIGH OVER CANADA.

&&

.LONG TERM /SUNDAY THROUGH TUESDAY/...
AS OF 310 AM WEDNESDAY...

MODELS CONTINUE TO DIVERGE BEYOND SUNDAY ON THE HANDLING OF PACIFIC
ENERGY TRAVERSING THE COUNTRY THROUGH EARLY NEXT WEEK.  THE GFS
CONTINUES TO BE FASTEST IN RACING A SHORTWAVE THROUGH THE MIDWEST
AND ACROSS THE APPALACHIANS MONDAY NIGHT...THOUGH THERE IS A TREND
OF THE 00Z ECMWF/CANADIAN TO THE FASTER AND LESS AMPLIFIED
SOLUTION.  BASED ON A BLEND OF MODEL SOLUTIONS...MONDAY
NIGHT/TUESDAY LOOKS TO BE THE BEST BET FOR ANY CHANCE OF PRECIP AT
THIS TIME.  WILL HOLD TEMPS RIGHT AROUND CLIMATOLOGY DUE TO THE
UNCERTAINTY AND LACK OF SIGNIFICANT AMPLIFICATION OF THE MEAN FLOW
ACROSS THE US.

&&

.AVIATION /06Z WEDNESDAY THROUGH SUNDAY/...
AS OF 100 AM WEDNESDAY...

VFR CONDITIONS EXPECTED FOR THE NEXT 3 HRS OR SO...WITH
DETERIORATING CONDITIONS THROUGH WEDNESDAY NIGHT.

STRATUS WILL DEVELOP AND OVERSPREAD CENTRAL NC FROM THE SOUTH AND
EAST THIS MORNING AS SOUTHEASTERLY LOW LEVEL FLOW STRENGTHENS AHEAD
OF AN APPROACHING STORM SYSTEM.  THERE IS HIGH CONFIDENCE IN IFR/LOW
MVFR STRATUS...BUT TIMING STILL REMAINS A BIT UNCERTAIN AS THE
STRATUS HAS YET TO DEVELOP UPSTREAM.  STRATUS MAY HOLD OFF UNTIL
AROUND 12Z AT KRDU AND KGSO/KINT.  ONCE CEILINGS DROP THIS
MORNING...THERE WILL BE LITTLE IMPROVEMENT...AND ANY IMPROVEMENT
WILL BE BRIEF AS RAIN BEGINS TO MOVE INTO THE AREA FROM THE SW AS
EARLY AS 15-18Z IN THE WESTERN PIEDMONT.  IFR CEILINGS ARE EXPECTED
AT WESTERN TERMINALS AND PERIODS OF MVFR AT EASTERN TERMINALS
EVENTUALLY LOWERING TO IFR/LIFR AS RAIN INTENSITY INCREASE OVERNIGHT
AND THURSDAY MORNING.  WINDS WILL STRENGTHEN TO 10-15KT OUT OF THE
SE TODAY WITH SOME GUSTS TO 20-25KT POSSIBLE....AND SUSTAINED WINDS
NEAR 15KT WILL LIKELY CONTINUE INTO THE OVERNIGHT PERIOD ALSO.

LOOKING AHEAD:
A STRONG SURFACE LOW PRESSURE SYSTEM AND COLD FRONT WILL APPROACH
CENTRAL NORTH CAROLINA FROM THE WEST TONIGHT...AND MOVE THROUGH THE
AREA ON THURSDAY. WIDESPREAD ADVERSE AVIATION CONDITIONS ARE
EXPECTED TO CONTINUE ACROSS ALL OF CENTRAL NORTH CAROLINA BETWEEN
21Z WEDNESDAY AND 06Z THURSDAY...WITH IFR/MVFR AND PERHAPS LIFR
CONDITIONS ASSOCIATED WITH A PROLONGED PERIOD OF MODERATE TO HEAVY
RAIN THROUGH 15-18Z THURSDAY AT INT/GSO...AND AS LONG AS 18-21Z
THURSDAY AT EASTERN TERMINALS. ISOLATED SEVERE THUNDERSTORMS WILL BE
POSSIBLE LATE WEDNESDAY NIGHT/THURSDAY AS WELL. VFR CONDITIONS AND
BREEZY WESTERLY WINDS ARE EXPECTED IN THE WAKE OF THE COLD FRONT BY
THURSDAY AFTERNOON AND EVENING. VFR CONDITIONS WILL PERSIST IN
ASSOCIATION WITH HIGH PRESSURE THURSDAY NIGHT INTO NEXT WEEKEND.
-VINCENT

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH FROM LATE THIS AFTERNOON THROUGH EARLY THURSDAY
AFTERNOON FOR NCZ007-021>023-038-039-073.

&&

SYNOPSIS...HARTFIELD
NEAR TERM...HARTFIELD
SHORT TERM...SMITH
LONG TERM...SMITH
AVIATION...SMITH/VINCENT
Hazardous weather outlook, Mar 8, 4:20 AM EST, 23 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
420 AM EST TUE MAR 8 2011

NCZ007>011-021>028-038>043-073>078-083>086-088-089-091000-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE-
JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON-
RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
420 AM EST TUE MAR 8 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

A POWERFUL STORM SYSTEM APPROACHING FROM THE WEST MID WEEK WILL
BRING WIDESPREAD MODERATE TO HEAVY SHOWERS ALONG WITH A RISK OF
SEVERE STORMS WEDNESDAY NIGHT INTO THURSDAY. THE PRIMARY SEVERE
WEATHER THREAT WILL BE ISOLATED TORNADOES AND DAMAGING STRAIGHT LINE
WINDS. IN ADDITION...HEAVY RAINFALL TOTALING ONE TO TWO INCHES LATE
WEDNESDAY THROUGH THURSDAY MAY CAUSE STREET FLOODING AND RAPID RISES
ON CREEKS AND STREAMS.

REMEMBER...NIGHTTIME TORNADOES ARE EXTREMELY DANGEROUS. OVER EIGHTY
PERCENT OF ALL TORNADO DEATHS IN NORTH CAROLINA OCCUR AT NIGHT.
HAVING A NOAA WEATHER RADIO READY TO ALERT YOU TO WARNINGS AT NIGHT
COULD SAVE YOUR LIFE. PEOPLE ARE ADVISED TO KEEP UP WITH THE LATEST
FORECASTS AND WEATHER CONDITIONS OVER THE NEXT FEW DAYS.

GIH

Nearby

Flash Flood Watches in North Carolina, 2011Every flash flood watch in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.